MAUDE Adverse Event Report: MEDTRONIC NV AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR

MEDTRONIC NV AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-1.5-3-HELIX
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluated by mfr: the axium coil (model: qc-1.5-3-helix lot: a400598) was returned for analysis within a shipping box.The echelon-10 micro catheter (pli-20) will not be returned for analysis as it was discarded at the site.The echelon-10 micro catheter has a labeled id (inner diameter) of 0.017¿.Per the axium ifu (instructions for use), axium bare coils should be delivered through a micro catheter with a minimum inside diameter of 0.0165¿.Therefore, the echelon-10 micro catheter was found to be compatible for use with the axium coil.The axium pushwire was found to be bent and broken at ~3.7cm from the proximal end with the release wire extending ~45.0cm.Under the microscope, the coin was not found to be located against the lumen stop, the coil shield was found to be damaged (stretched), and the implant coil was found to be detached and missing.No other anomalies were observed.The axium coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.The axium coil was returned for analysis without the echelon-10 micro catheter used in the event as it was discarded at the site; therefore, conformance to specifications could not be determined.The axium pushwire was found to be bent and broken.The coil shield was found to be damaged (stretched) and the implant coil was found to be detached and missing.The axium coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ could not be confirmed.It is possible that the coil shield became damaged due to the movement of the coil against the reported resistance.It is possible that the axium pushwire became bent and broken with the implant coil subsequently detaching from the pushwire during shipping back to medtronic for evaluation as the customer did not report the implant coil detachment at the time of the event.However, the cause for the damages could not be determined.Possible contributing factors to ¿coil resistance/stuck in catheter¿ include the use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the coil prior to use, and lack of continuous flush during delivery.The echelon-10 micro catheter was found to be compatible for use with the axium coil, the customer reported hydrating the axium coil prior to use, the patient¿s vessel tortuosity was ¿normal¿, and a continuous flush was maintained during delivery.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil could not pass at the proximal end of the microcatheter due to resistance.It was noted that the coil pushed out from the introducer sheath smoothly.There was reportedly no damage to the coil and catheter observed.It was stated the hydration check in vitro was normal.As a result, the coil was replaced and the surgery was completed as normal.The patient was undergoing surgery to treat an unruptured, saccular aneurysm with a max diameter of 3mm and a neck diameter of 2mm.It was noted the vessel tortuosity was normal.There were no patient symptoms associated with the event.The devices were prepared as indicated in the ifu.Yes, the continuous flushed was administered during the procedure.As the operation continued, the replacement of the spring coil can be normally delivered into the microcatheter and discarded postoperatively.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MEDTRONIC NV
9775 toledo way
irvine CA 92618
MDR Report Key8330024
Report Number2029214-2019-00112
Device Sequence Number1634879
Product Code KRD
UDI-Device Identifier00847536017184
UDI-Public00847536017184
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/13/2020
Device Model NumberQC-1.5-3-HELIX
Device Catalogue NumberQC-1.5-3-HELIX
Device Lot NumberA400598
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/11/2019
Initial Report FDA Received Date02/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR